MAUDE Adverse Event Report: COVIDIEN TRUCLEAR; HYSTEROSCOPE (AND ACCESSORIES)

COVIDIEN TRUCLEAR; HYSTEROSCOPE (AND ACCESSORIES)
Model Number 7209808
Health Effect - Clinical Code Pulmonary Edema (2020)
Date of Event 08/13/2024
Type of Reportable Event Malfunction
Event or Problem Description
Event description: during a hysteroscopy with a resection of asherman's (scar tissue buildup), we had several issues with the true clear system that led to it being impossible to accurately determine the patient's fluid deficit.The suction on the true clear system also possibly contributed to the patient's fluid overload during surgery.The fluid overload possibly contributed to the surgeon perforating the uterus, leading to having to perform an emergency diagnostic laparoscopy.The fluid overload also directly resulted in the patient developing pulmonary edema after the surgery and requiring lasix and a chest x-ray.Specifically, prior to the surgery, when we were setting up and priming the true clear system, the suction on the right cannister (the one that sucks directly from the surgical field) wasn't working.The suction on the left cannister (the one that sucks from the pouch) was working fine.We had the medtronic representative (rep) verify that we had set everything up exactly right, including making sure that a certain lever was at a perfect 45 degree angle to split the suction evenly between the two cannisters.We did have everything set up correctly.The rep undid all of the caps on the cannisters and disconnected the attached tubing and then put all of the caps back on and reconnected the tubing.Suddenly the suction began working and the rep says, "we don't know why that happens, sometimes you just have to play around with it." with this experience, there is no way to tell for sure if this same thing could have happened during surgery and the suction from the field stopped working properly, causing the patient's fluid overload.The second issue is that the surgeon wanted to use a scissors to dissect uterine tissue.True clear doesn't have a scissors made to work with their equipment, so we used the scissors from the acmi hysteroscopy tray.While the scissors can fit down the port of the true clear scope, it doesn't fit properly to allow the fluid to flow where it needs to go.Instead, the fluid ends up coming out the back end of the scope, which does not fit over the pouch when in use, and spills all over the floor, the doctor, and the surg tech.The doctor required two blue towels and a bath blanket to soak up all of the fluid on the floor.This led to the fluid deficit calculation on the true clear system being completely inaccurate, because there was so much fluid on the floor that it was impossible to measure.So, the system started beeping and giving an error message and the rep said, "we are just going to have to ignore that for now." with no ability to calculate an accurate fluid deficit, there was no way to predict that the patient had actually had a fluid overload that would lead to pulmonary edema after surgery.Patient outcome: while in the recovery room, an appropriate plan of care was put in place to monitor the patient for fluid overload issues.The patient's status improved, and patient was discharged later the same day of surgery.Follow up: biomedical engineering received the equipment, and it checked out ok.It was used on a procedure 5 days later, and the leaking and tubing issues continued, but the procedure went ok with no alarms and no adverse events for patient.The company reviewed event and plans to provide new tubing.We will continue to monitor.
 
Event or Problem Description

Brand Name
TRUCLEAR
Common Device Name
HYSTEROSCOPE (AND ACCESSORIES)
Manufacturer (Section D)
COVIDIEN
6135 gunbarrel ave
boulder CO 80301
MDR Report Key20722691
Report Number20722691
Device Sequence Number3715312
Product Code UNK
UDI-Device Identifier10884521749931
UDI-Public(01)10884521749931
Combination Product (Y/N)N
Initial Reporter StateMN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/14/2024
Report Date (Section F) 08/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7209808
Device Catalogue Number7209808
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Device Age1 MO
Event Location Hospital
Date Report to Manufacturer11/19/2024
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/19/2024
Supplement Report FDA Received Date12/10/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age1 MO
Patient SexFemale
Patient Weight59 KG
Date Report Sent to FDA08/22/2024